Parent Alert – illicit (non-prescription) Fentanyl in our area

pills-opioid-fentanyl-drugs
Posted on: February 24, 2017

The Leeds, Grenville & Lanark District Health Unit and Eastern Ontario Health Unit would like you to be aware that there is confirmation of illicit (non-prescription) Fentanyl in our area.

We are approaching all schools with grade 7-12 students to assist us in ensuring students, parents and teachers are aware that this drug is in the area and how to reduce the risk of harm, injury or death, if they choose to use it.

We are extremely concerned that young people may be unknowingly exposed to this extremely toxic drug as it is being mixed in other drugs such as cocaine, crystal meth, heroin and marijuana as well as being sold as percocet and oxycodone.

As part of a harm reduction approach, Naloxone kits, a drug used to reverse an overdose are now available to family and friends of those who currently use opioids or have used opioids in the past. This is very important as it increases the number of people in the community that can respond to an opioid overdose. 

Curiosity and risk taking is a normal part of the teen and young adult years. The teenage brain
continues to develop throughout the early part of adulthood – especially the areas in charge of impulse control. Your  teen may find themselves in risky situation where alcohol and/or drugs may be available.

The issue:
The Leeds, Grenville and Lanark District Health Unit and Eastern Ontario Health Unit are alerting local schools and communities that in recent weeks in our region there have been several overdoses and deaths from fake prescription opioid medications. Fake prescription medications are made to look like the real prescription opioids. Prescription opioids include medication like morphine, percocet and fentanyl. Getting drugs from a drug dealer, ordered online or from a friend is very risky and potentially life threatening.

Within our region, illicit fentanyls have been confirmed in a variety of both fake prescription
pills, as well as other street drugs such as cocaine, crystal meth, heroin and marijuana. Illicit
fentanyls are known to be deadly in small amounts such as the size of a grain of salt, making the risk of overdosing extremely high.

What is prescription fentanyl and how is it different from illicit fentanyl?
Prescription Fentanyl
is a pain medication that comes in a patch or liquid and is manufactured under strict guidelines
and controlled environment. Opioids are a depressant drug, which means that they slow down the part of the brain that controls breathing. Overdose of opioids can result in death because breathing stops. All opioid drugs can be dangerous and need to be taken as prescribed by a medical professional.

Non-prescription Fentanyl is known as illicit fentanyl, and is made in underground labs, where the production is not controlled. We currently know that there 14 different types of illicit fentanyls, all with varying levels of toxicity. Illicit fentanyls especially mixed in with other street drugs or being sold as fake prescription drugs, has a higher risk of causing a fatal overdose because;
1. A small amount can be fatal – as little as equivalent 1 grain of salt;
2. People may not be aware that they are consuming it as it can be disguised as other drugs.

What do I need to know?
Prescription Fentanyl is about 100 times more toxic then morphine.
Illicit fentanyls may be as high as 10,000 times more toxic then morphine. Fact is: you never
really know what you’re getting.

Fentanyl is being sold on the street as:
• Faded 80’s
• Greenies
• Green Monsters
• Fake Oxy’s
• Green Beanies
• Fentanyl Powder

How to reduce the risk: start the conversation!!
• Offer your child control of the situation. Let them pick the time and place.
• Look for opportunities, like when you discuss school or current events.
• Plan the main points you want to discuss, rather than speaking on impulse. Avoid saying
everything at once.

Know what to do if someone is in trouble!

• CALL 911 (if you think someone is in trouble you have to always make the call)
• Get trained on how to give Naloxone and have a Naloxone kit with you
• Get trained in first aid and CPR
• Know how to put someone in the recovery position and when to use the recovery position

Get a Naloxone Kit

Naloxone is the drug used to stop an overdose from illicit fentanyl and other opioid pain medication. A Naloxone kit is used to stop someone from overdosing and allows time for the person to get to a hospital to receive medical treatment in order to save their life. If you have a Naloxone kit you should carry it with you, especially when you are going to be using substances. It is no good to you or anyone else if it is at home in your bedroom!

You can get Naloxone kits from the Leeds, Grenville and Lanark District Health Unit and at some local pharmacies.

3 thoughts on “Parent Alert – illicit (non-prescription) Fentanyl in our area

  1. Mardy Howe

    I found this article to be very beneficial.Thank you for taking your time to bring this subject out in the open. I will share this article and encourage others to read it and pass it on to.

  2. Russell Barth

    It should be pointed out that not one single case of fentanyl-contaminated marijuana has been reported. There was some speculation, but, no – it doesn’t happen.
    Cannabis is the safer choice, kids, but!……

    Cannabis is often grown by people who don’t know what they are doing or are lazy / profit-minded, so the pot they produce is too often contaminated – not “laced”, just not flushed properly. Contaminants can include: pesticides (some of which are highly toxic when smoked), fungus, fungicide, bug poo, bug carcass, bug eggs, residue fertilizers, and so on.
    These things are pretty harmless when eaten, as the gut breaks them down…. but when smoked…. well, the bio-availability of these substances is very high. Instant access to the blood stream thru he lungs, doing who knows what to your body from the lips to the bottom of your lungs.
    So, know your source. Don’t just buy whatever is available from any old cheeba-slinger in your area.

  3. Shannan

    How about telling people the difference in what REAL ONES LOOK LIKE AND FAKE ONES!! Real 80 Oxys when you break them in half are white inside and have a heavy coating on top! The FAKE ONES when broken in half are green inside not white!! Seen this on Vice Canada documentary!! THIS NEEDS TO BE TOLD WHEN WRITING THESE ARTICLES SO PEOPLE KNOW WHAT TO LOOK FOR!!

Comments are closed.